Michigan, 2005Hail and Damaging Winds in Michigan, June 5, 2005
June 5, 2005 · NWS GRR · 31 events in 13 counties and zones
A large severe weather outbreak occurred across our area resulting in numerous downed tree limbs and power lines, many reports of large hail and many reports of downed power lines. Several trees were blown down across area roads.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $625,000
- Crop damage
- $145,000
- Events
- 31
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large severe weather outbreak occurred across our area resulting in numerous downed tree limbs and power lines, many reports of large hail and many reports of downed power lines. Several trees were blown down across area roads. There were several reports of three quarters to inch diameter hail and estimated wind gusts to 60 m.p.h. One large tree was blown down onto a home near M-21 and East Beltline roads in Grand Rapids (Kent county). A barn was also blown over east of M-43 in Barry county by a severe thunderstorm wind gust. Two people were injured when a tree fell on them near the intersection of Wood and Laketon roads in Muskegon (Muksegon county). However this occurred as a result of a non thunderstorm wind gust which was most likely not weather related (old or rotted tree).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jun 5, 12:40 PM EST, 43 minutes earlier.
Area forecast discussion, Jun 5, 12:40 PM EST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
140 PM EDT SUN JUN 5 2005
.SHORT TERM...
NO MAJOR CHANGES TO THE ZONES. SEVERE WEATHER A GOOD POSSIBILITY
THIS EVENING. LOTS OF CAPE...MORE THAN 2000 J/KG AND NO CAP. A
DECENT WAVE IS APPROACHING FROM ILLINOIS. THIS FEATURE IS BECOMING
PERPENDICULAR TO THIS WIND FIELDS APPEARS TO BE THE MAIN FEATURE
HEADING IN OUR DIRECTION. THIS WILL LOCALLY ENHANCE THE SEVERE
WEATHER THREAT HERE IN SOUTHWEST LOWER MICHIGAN FOR THE MID TO LATE
AFTERNOON HOURS.
A DRIER AND MORE STABLE AIRMASS ARRIVES FOR MONDAY AS THE FRONT SHIFT
SOUTH OF THE REGION. THIS FRONT THEN RETURNS NORTH AS A WARM FRONT
FOR TUESDAY NIGHT WITH SOME MORE SHOWERS AND STORMS EXPECTED.
.LONG TERM...
OUR PREVIOUS EXTENDED RANGE FORECAST APPEARS TO BE IN EXCELLENT
SHAPE SO VERY LITTLE MODIFICATION WAS NECESSARY. AGREE WITH MID
SHIFT FORECASTER THAT MEDIUM RANGE GUIDANCE IS DEFINITELY TRENDING
WARMER FOR THE UPCOMING WEEK. CORRESPONDINGLY WITH INCREASED
INSTABILITY AND SFC HEATING AND WITH A BOUNDARY MEANDERING ACROSS
THE AREA WE AGREE WITH THE MENTION OF A CHC OF SHOWERS AND TSTORMS
DAILY AT THIS POINT.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...TORNADO WATCH UNTIL 800 PM EDT
ENTIRE
SOUTHWEST LOWER MICHIGAN.
&&
MJS
Hazardous weather outlook, Jun 5, 12:00 PM EST, 1 hour 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
100 PM EDT SUN JUN 5 2005
LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-061000-
ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA-
ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON-
NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN-
GRAND HAVEN TO WHITEHALL-HOLLAND TO GRAND HAVEN-
PENTWATER TO MANISTEE-SOUTH HAVEN TO HOLLAND-
ST JOSEPH TO SOUTH HAVEN-WHITEHALL TO PENTWATER-
100 PM EDT SUN JUN 5 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SEVERE THUNDERSTORMS WILL BE A POSSIBILITY THIS AFTERNOON ACROSS ALL
OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN. THE STORM PREDICTION
CENTER HAS CONTINUED THE ENTIRE AREA IN A MODERATE RISK FOR SEVERE
STORMS. A COLD FRONT IS SITUATED FROM SOUTHERN MINNESOTA...SOUTHWARD
TO IOWA EARLY THIS AFTERNOON. THIS FRONT WILL PROGRESS EAST INTO
WISCONSIN BY EVENING. WARM...MOIST AIR WILL CONTINUE TO MOVE
NORTHWARD ACROSS THE GREAT LAKES REGION AHEAD OF THE FRONT THIS
AFTERNOON. AS THE COLD FRONT SWEEPS INTO AN UNSTABLE AIRMASS THIS
AFTERNOON A LINE OF THUNDERSTORMS IS EXPECTED TO DEVELOP OUT AHEAD
OF IT ACROSS SOUTHWEST MICHIGAN...INTO ILLINOIS AND INDIANA. A
DISTURBANCE COMING OUT OF ILLINOIS COULD ENHANCE THE SEVERE
THUNDERSTORM POTENTIAL THIS AFTERNOON AND EVENING. THE GREATEST
LIKELIHOOD OF STORMS WILL BE FROM MID AFTERNOON AND THROUGH THE
EVENING. ALTHOUGH...STORMS WILL BE POSSIBLE ANY TIME THIS AFTERNOON
AND TONIGHT.
THE GREATEST THREAT FROM STORMS THIS LOOKS TO BE STRONG DAMAGING
STRAIGHT LINE WINDS...WITH GUSTS IN EXCESS OF 60 MPH. IN
ADDITION...LARGE HAIL WILL BE A POSSIBILITY. THE STRONGEST STORMS
COULD PRODUCE HAIL TO AROUND AN INCH AND A HALF IN DIAMETER.
FREQUENT CLOUD TO GROUND LIGHTNING STRIKES AND HEAVY RAIN ARE
EXPECTED WITH ANY THUNDERSTORMS THAT DO DEVELOP. FINALLY...ROTATION
MAY OCCUR IS STORMS...SO TORNADOES CANNOT BE RULED OUT EITHER.
THE SEVERITY OF STORMS THIS AFTERNOON AND TONIGHT WILL HINGE UPON
THE AMOUNT OF CLOUD COVER LEFT OVER FROM OVERNIGHT STORMS...AS WELL
AS WHERE OUTFLOW BOUNDARIES FOCUS STORM DEVELOPMENT. LATER OUTLOOKS
WILL BETTER DETAIL THE EXPECTED EVOLUTION AND SEVERITY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A WARM...MOIST AIRMASS WILL REMAIN IN PLACE FOR MOST IF NOT ALL OF
THE UPCOMING WORK WEEK. A FRONTAL BOUNDARY IS EXPECTED TO MEANDER
THROUGH THE AREA...SO SHOWERS AND THUNDERSTORMS ARE IN THE FORECAST
EACH DAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND TONIGHT. IF YOU
ARE A SPOTTER AND STORMS MOVE THROUGH YOUR LOCATION...PLEASE SEND IN
REPORTS THROUGH THE 800 PHONE NUMBER...OR THE ESPOTTER WEBPAGE.
DUKE MJS
Hail, Gratiot
- When
- June 5, 1:23 PM EST
- Where
- Gratiot County, Breckenridge
- Measured
- 0.88 in hail
- Property damage
- $5,000
- Crop damage
- $5,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 42.733, -85.717
Thunderstorm Wind, Kent
- When
- June 5, 1:26 PM EST to 1:37 PM EST
- Where
- Kent County, Caledonia
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $25,000
- Crop damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.283, -85.567
Thunderstorm Wind, Kent
- When
- June 5, 1:43 PM EST to 1:48 PM EST
- Where
- Kent County, Ada
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $25,000
- Crop damage
- $10,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 42.317, -86.117
Hail, Gratiot
- When
- June 5, 1:46 PM EST to 1:53 PM EST
- Where
- Gratiot County, Alma
- Measured
- 1 in hail
- Property damage
- $10,000
- Crop damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 43.017, -85.483
Hail, Ingham
- When
- June 5, 1:49 PM EST to 1:58 PM EST
- Where
- Ingham County, Mason
- Measured
- 1.5 in hail
- Property damage
- $25,000
- Crop damage
- $25,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.283, -85.567
Thunderstorm Wind, Ionia
- When
- June 5, 1:50 PM EST to 1:55 PM EST
- Where
- Ionia County, Saranac
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $25,000
- Crop damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.983, -85.067
Hail, Gratiot
- When
- June 5, 2:23 PM EST
- Where
- Gratiot County, Breckenridge
- Measured
- 0.88 in hail
- Property damage
- $10,000
- Crop damage
- $5,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 42.733, -85.133
Thunderstorm Wind, Montcalm
- When
- June 5, 2:25 PM EST
- Where
- Montcalm County, Sheridan
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 42.317, -85.183
Hail, Kent
- When
- June 5, 2:50 PM EST to 2:53 PM EST
- Where
- Kent County, Grand Rapids
- Measured
- 1 in hail
- Property damage
- $50,000
- Crop damage
- $5,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 43.283, -84.617
Thunderstorm Wind, Gratiot
- When
- June 5, 2:55 PM EST
- Where
- Gratiot County, Ithaca
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.767, -84.883
Hail, Kent
- When
- June 5, 3:17 PM EST to 3:20 PM EST
- Where
- Kent County, Grand Rapids
- Measured
- 0.88 in hail
- Property damage
- $25,000
- Crop damage
- $5,000
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 42.933, -84.783
Thunderstorm Wind, Van Buren
- When
- June 5, 3:25 PM EST
- Where
- Van Buren County, Lawrence
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.100, -84.983
Hail, Montcalm
- When
- June 5, 3:34 PM EST to 4:03 PM EST
- Where
- Montcalm County, Greenville
- Measured
- 0.75 in hail
- Property damage
- $20,000
- Crop damage
- $20,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.050, -85.267
Thunderstorm Wind, Allegan
- When
- June 5, 3:45 PM EST to 4:00 PM EST
- Where
- Allegan County, Dorr
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $20,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.100, -85.083
Thunderstorm Wind, Kalamazoo
- When
- June 5, 3:55 PM EST
- Where
- Kalamazoo County, Kalamazoo
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $20,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.283, -84.617
Thunderstorm Wind, Van Buren
- When
- June 5, 4:07 PM EST
- Where
- Van Buren County, Bangor
- Measured
- 52 kt (60 mph) measured gust
- Property damage
- $20,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 42.733, -84.533
Thunderstorm Wind, Kent
- When
- June 5, 4:11 PM EST
- Where
- Kent County, Ada
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $20,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.750, -84.733
Thunderstorm Wind, Kalamazoo
- When
- June 5, 4:15 PM EST
- Where
- Kalamazoo County, Kalamazoo
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $20,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 42.250, -84.600
Thunderstorm Wind, Ionia
- When
- June 5, 4:40 PM EST
- Where
- Ionia County, Ionia
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $25,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 43.400, -84.483
Thunderstorm Wind, Barry
- When
- June 5, 4:40 PM EST
- Where
- Barry County, Woodland
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $20,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.783, -85.517
Thunderstorm Wind, Calhoun
- When
- June 5, 4:40 PM EST
- Where
- Calhoun County, Battle Creek
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $20,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 43.017, -85.483
Hail, Gratiot
- When
- June 5, 4:45 PM EST
- Where
- Gratiot County, Ithaca
- Measured
- 1 in hail
- Property damage
- $10,000
- Crop damage
- $10,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 43.367, -84.667
Thunderstorm Wind, Eaton
- When
- June 5, 4:58 PM EST to 5:00 PM EST
- Where
- Eaton County, Mulliken
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $25,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.583, -84.433
Thunderstorm Wind, Clinton
- When
- June 5, 5:06 PM EST
- Where
- Clinton County, Westphalia
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $20,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 42.933, -85.217
Thunderstorm Wind, Calhoun
- When
- June 5, 5:10 PM EST
- Where
- Calhoun County, Tekonsha
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $20,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 43.400, -84.483
Thunderstorm Wind, Ionia
- When
- June 5, 5:15 PM EST to 5:20 PM EST
- Where
- Ionia County, Smyrna
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $25,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 43.217, -85.067
Thunderstorm Wind, Calhoun
- When
- June 5, 5:25 PM EST
- Where
- Calhoun County, Burlington
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $20,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.967, -85.683
Thunderstorm Wind, Gratiot
- When
- June 5, 5:40 PM EST
- Where
- Gratiot County, Ithaca
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $20,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 43.283, -84.617
Hail, Ingham
- When
- June 5, 5:40 PM EST
- Where
- Ingham County, Lansing
- Measured
- 1 in hail
- Property damage
- $50,000
- Crop damage
- $25,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.967, -85.683
Hail, Eaton
- When
- June 5, 5:42 PM EST
- Where
- Eaton County, Grand Ledge
- Measured
- 0.75 in hail
- Property damage
- $10,000
- Crop damage
- $10,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.217, -86.050
Thunderstorm Wind, Jackson
- When
- June 5, 6:00 PM EST
- Where
- Jackson County, Parma
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 43.167, -85.250
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in New York, June 5, 20052 deaths · 1 event
- Hail and Damaging Winds in Indiana, June 5, 20051 death · 1 injured · $278,000 · 1.75 in hail · 24 events
- Tornadoes and Flash Flooding in Texas, June 5 to 6, 2005$2.2 million · F2 · 25 events
- Tornado and Hail in Michigan, June 5, 20053 injured · $120,000 · F0 · 75 events
- Hail and Damaging Winds in Indiana, June 5, 20058 injured · 1.75 in hail · 45 events
- Tornadoes and Hail in Oklahoma, June 5 to 6, 2005$30,000 · F1 · 46 events
- Flood and Damaging Wind in Georgia, June 5, 20051 injured · $320,000 · 6 events
- Hail and Damaging Winds in Ohio, June 5, 2005$184,000 · 61 kt wind · 20 events
- Hail and Damaging Winds in Michigan, June 5, 20051 injured · $90,000 · 1.25 in hail · 12 events
- Lightning Strike in Missouri, June 5, 2005$200,000 · 1 event
- Damaging Winds and Lightning Strike in Michigan, June 5, 2005$135,000 · 55 kt wind · 4 events
- Damaging Winds in Indiana, June 5 to 6, 2005$120,000 · 50 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5460171, 5460172, 5460173, 5460174, 5460175, 5460176, 5460177, 5460178, 5460179, 5460180, 5460181, 5460182, 5460183, 5460184, 5460185, 5460186, 5460187, 5460188, 5459464, 5459465, 5459466, 5459467, 5459468, 5459469, 5459470, 5459471, 5459472, 5459473, 5459474, 5459475, 5459476.